Common cardiac arrest and advanced life support (ALS) questions for medical finals, OSCEs and MRCP PACES
Question 1: Recognising cardiac arrest
Outline your initial approach to an unconscious individual
- On finding an unconscious individual, follow the three SSS’s: safety, shake, sho
- Safety: ensure it is safe to approach
- Shake: ask the patient “Are you alright?” whilst gently shaking their arm
- Shout: if the patient responds, assess them from an ABCDE perspective; if they do not respond, shout for help and put out a cardiac arrest call
What would you do if there was no response?
- Open the airway with a head tilt/chin lift manoeuvre, palpate the carotid pulse and look, listen and feel for breathing for 10 seconds
- If there is a risk of a cervical spine injury, open the airway using a jaw thrust whilst an assistant applies manual in-line stabilisation (MILS)
- If there is no pulse, no signs of life, or if in any doubt, commence cardiopulmonary resuscitation (CPR) immediately in a ratio of 30 compressions to 2 ventilation
Question 2: Initial cardiac arrest management
Once cardiac arrest has been identified, what procedure should be initiated without delay?
- If the patient is in cardiac arrest (or there is any suspicion that they might be in cardiac arrest) CPR should be started immediately.
Question 3: compressions in advanced life support (ALS)
In what ratio are compressions and ventilations initially performed during CPR in ALS?
- 30 chest compressions to 2 breaths (30:2)
How does the ratio of compressions to breaths change after establishment of a definitive airway in ALS?
- Once a definitive airway has been established, compressions and ventilation can occur simultaneously with no break in compressions.
Question 4: timings in advanced life support (ALS)
During advanced life support, what duration should CPR continue for between rhythm checks?
- Two minutes.
- Do not stop CPR to do a rhythm check before 2 minutes is up.
Question 5: rhythms in advanced life support (ALS)
Which are the shockable rhythms?
- Shockable rhythms in cardiac arrest are ventricular tachycardia (VT) and ventricular fibrillation (VF)
Which are the non-shockable rhythms?
- Any other rhythm is not shockable. This includes asystole, p-wave asystole, and a rhythm compatible with life but with no pulse (PEA)
Question 6: adrenaline in advanced life support (ALS)
What is the dose of adrenaline given in cardiac arrest?
- 1mg adrenaline 1:10,000 (10ml) iv. Follow immediately with a 20 ml flush.
When is adrenaline given in shockable rhythms?
- Immediately after the third shock
When is adrenaline given in non-shockable rhythms?
- As soon as intravenous (IV) or intraosseus (IO) access has been obtained
Question 7: other medications in advanced life support (ALS)
When, and at what dose, is amiodarone given in cardiac arrest?
- Immediately after the third shock in a shockable rhythm – at the same time as adrenaline. It is not indicated in a non-shockable rhythm.
- The dose is 300mg iv
Question 8: reversible causes of cardiac arrest
What are the reversible causes of cardiac arrest?
- The reversible causes are remembered by the “4 Hs and 4 Ts”
- Hypoxia: ensure a patent airway and give high flow oxygen
- Hypovolaemia: commence IV fluid resuscitation
- Hypo/hyperkalaemia and other metabolic derangements: check the VBG for any metabolic derangements and correct accordingly. Look at previous bloods for likely magnesium concentrations or correct empirically.
- Hypothermia: check the patient’s temperature and if low re-warm to 32-34 oC
- Tension pneumothorax: auscultate the patient’s lung fields during ventilations and perform needle decompression if required
- Tamponade (cardiac): obtain a beside echocardiogram (echo) and perform pericardiocentesis as indicated
- Toxins: check the patient’s drug chart and/or enquire about recent medications or overdoses in the collateral history
- Thrombosis (pulmonary or cardiac): obtain a bedside ultrasound and identify symptoms and risk factors in the collateral history
Question 9: Hyperkalaemia in cardiac arrest
How would you alter the management of cardiac arrest in a patient with hyperkalaemia?
- The management of the immediate arrest would essentially be the same as for any arrest. However, as soon as hyperkalaemia was suspected, treatment should be commenced:
- Calcium chloride 10 ml of 10% IV
- Insulin-dextrose IV infusion (10 units of actrapid in 50 ml of 50% dextrose)
- Sodium bicarbonate 50 ml of 8.4% IV
- The reasons for the hyperkalaemia should be sought and treated post-arrest.
Click here to download free teaching notes on advanced life support: Emergency – Cardiac arrest
Perfect Advanced Life Support revision for medical students, finals, OSCEs and MRCP PACES